Michelle W’s Story

Female 4Hi, my name is Michelle W. In March of this year I was diagnosed with pneumonia. I was prescribed Levofloxacin along with prednisone. Within days, a week at the most, my left leg swelled to the point that I could barely walk, and my foot felt like it was going to rip open. I didn’t know what was going on and I didn’t know to suspect the Levofloxacin. I began running weird fevers and having bouts of sweating that continue to date. Some days it feels like someone pulls a plug and every ounce of energy gets sucked right out of me.
My daughter was the one who investigated and told me to research the Levofloxacin. My foot got so bad that I now have to wear a boot anytime I’m going to be on it, otherwise it swells and hurts so bad that I can’t walk (the boot has helped tremendously).
When I went back to the Nurse Practitioner who prescribed the medicine, she went into investigation mode and took the only recourse offered – tests to rule out Lyme Disease, Rheumatoid Arthritis, Fibromyalgia, etc., etc. etc. All tests have come back normal – so she put in a report to FDA that it was indeed a reaction to the Levofloxacin. Orthopedic doc has now sent me to a rheumatologist who’s trying to prove its fibromyalgia and has prescribed more prednisone which he says will combat the Levofloxacin. I can’t bring myself to take the prednisone because I’m afraid of further damage.
I already suffer from Degenerative Disc Disease and have had neck, thoracic and lumbar surgery. I also have Celiac Disease and Chronic Pain. I have been on pain medication for approximately six to eight years now, and genuinely cannot function without the moderate relief it provides. However, at one point the pain from the swelling in my joints from this medication couldn’t even be relieved by the pain medication I take.
When this reaction occurred I was devastated. My faith in God keeps me mentally and emotionally strong, but physical strength and normal days are far and few between.
I genuinely have no negative feelings toward the NP who prescribed the drug. I am elated that by some clerical error the 10 day dose she had originally prescribed got decreased to a 5 day dose – otherwise I don’t know if I would still be walking at all.
My left wrist, right elbow, low back and neck have been affected as well. I thought nothing could be as bad as what I’ve lived through with the disc disease – but the side effects I’ve experienced from Levofloxacin have almost made life unbearable.
The pain is bad enough, but the medical costs and loss of quality of life just can’t be understood by anyone unless they themselves are experiencing it.